PPMDB.org logo

The Precautionary and Prohibited Medications Database

Maintained by a collaboration of the University at Buffalo Pharmacology Specialty Laboratory and Frontier Science & Technology Research Foundation

 
Medications Hydroxychloroquine and Tacrolimus
Designation Precautionary
Last updated 19-May-2020
Interaction History
Effect on concentration Hydroxychloroquine: Unknown

Tacrolimus: Increase
Pharmacologic effect Hydroxychloroquine: N/A

Tacrolimus: N/A
Pharmacologic effect applies to drugs in the same class Hydroxychloroquine:

Tacrolimus:
Pharmacologic effect description Hydroxychloroquine:

Tacrolimus:
Potential pharmacokinetic effect Hydroxychloroquine: N/A

Tacrolimus: N/A
Potential pharmacokinetic effect applies to drugs in the same class Hydroxychloroquine:

Tacrolimus:
Potential pharmacokinetic mechanism Hydroxychloroquine:

Tacrolimus:

Summary

Likely potent CyP enzyme inhibitors (ritonavir, cobicistat) mostly contributed to high tacrolimus levels. HQ was in the mix.

Sources

Threatening drug-drug interaction in a kidney transplant patient with Coronavirus Disease 2019 (COVID-19)

Study Design
Case of a 36-year-old kidney transplanted woman affected by Senior-Loken syndrome diagnosed with COVID-19 pneumonia after a contact with her positive mother. Initial symptoms were fatigue, dry cough and coryza; she never had fever nor oxygen supplementation. Hydroxychloroquine and lopinavir/ritonavir were started, and the antiviral drug was replaced with darunavir/cobicistat after two days for diarrhea. 
Study Results
Immunosuppressant levels were closely monitored, and very high tacrolimus trough levels were observed despite initial dose reduction. 
Study Conclusions
 
References
Bartiromo M. Threatening drug-drug interaction in a kidney transplant patient with coronavirus disease 2019 (covid-19). Transpl Infect Dis. 2020; : .  

Study information updated: 19-May-2020